advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Michigan, USA:

My 7 year old son was diagnosed with type 1 diabetes almost 2 months ago. He has been doing well overall. He goes low probably on an average of 5-6 times per week as he enters his honeymoon period and we strive to find the correct dosage. He feels his lows probably half the time (his symptom is tired legs), whereas about half the time, it shows up when we are normally taking a reading.

He can be very low (under 40) and still functioning normally (doing homework, running around, etc.). In fact, I have never seem him confused, argumentative, or in any way different acting even though he has frequently been in the 40s and 50s. Is his threshold for feeling the effects of a low just lower than most? Would he likely have to be much lower to actually start showing the kind of effects that would frighten him (and us?) such as confusion, or could he just suddenly pass out? Should I act more decisively to lower his dose, even though he does go high sometimes on his current dose (we are very strict in his diet)? Is this lack of reaction may be giving us a false sense of his well-being?

Answer:

You got the real problem when you affirm at the end of your letter that this lack of reaction might be giving you a false sense of well-being indeed. In my experience, it isn't unusual at all and actually it has become more and more usual as more patients are following multiple insulin regimens aimed at tighter control of blood sugar levels. This particular phenomenon is called hypoglycemic unawareness and you can read a lot about it at this website. You must act towards prevention of that and to this aim a short period of "relaxed" blood sugar control trough either a 'less strict' diet and lower insulin dosage generally will be able to ameliorate these symptoms. Afterwards, try to handle insulin, diet and exercise in order not to have blood sugars lower than 80-90mg/dl over the day. Lower levels don't change anything as far as complications or growth whilst they certainly change the quality of life.

MS

DTQ-20000602141002
Original posting 29 Jun 2000
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.